Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Sacramento, CA

August 21, 2013Nevada County, Placer County, Sierra County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Aug 21, 2013, 2:29 PM PDT for Nevada County, Placer County, Sierra County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2013, 2:29 PM PDT (21:29 UTC)
Expired
Aug 21, 2013, 3:15 PM PDT
In force
46 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Nevada County, CA, Placer County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 92 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS56 KSTO 212129
SVRSTO
CAC057-061-091-212215-
/O.NEW.KSTO.SV.W.0013.130821T2129Z-130821T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
229 PM PDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL NEVADA COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF SODA SPRINGS...
  NORTHEASTERN PLACER COUNTY IN CENTRAL CALIFORNIA...
  SOUTH CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 315 PM PDT

* AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DONNER PEAK...OR NEAR SODA SPRINGS...AND MOVING NORTH AT 15 MPH. 
  THIS STORM WILL IMPACT INTERSTATE 10.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KINGVALE...BOREAL...SODA SPRINGS SKI AREA AND MEADOW LAKE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3911 12042 3949 12057 3952 12044 3948 12044
      3944 12037 3939 12036 3934 12032 3921 12025
      3914 12023
TIME...MOT...LOC 2128Z 164DEG 15KT 3930 12035

$$

CS
2 follow-up statements
761 
WWUS56 KSTO 212133
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
233 PM PDT WED AUG 21 2013

CAC057-061-091-212215-
/O.CON.KSTO.SV.W.0013.000000T0000Z-130821T2215Z/
SIERRA CA-NEVADA CA-PLACER CA-
233 PM PDT WED AUG 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR NORTHEASTERN PLACER...NORTH CENTRAL NEVADA AND SOUTH CENTRAL
SIERRA COUNTIES...

AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR SODA SPRINGS...MOVING NORTH AT 15 MPH AND WILL IMPACT 
INTERSTSTE 80 OVER THE NEXT 30 MIN.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KINGVALE...BOREAL...SODA SPRINGS SKI AREA AND MEADOW LAKE

LAT...LON 3911 12042 3949 12057 3952 12044 3948 12044
      3944 12037 3939 12036 3934 12032 3921 12025
      3914 12023
TIME...MOT...LOC 2132Z 164DEG 15KT 3932 12036

$$

CS
879 
WWUS56 KSTO 212215
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
315 PM PDT WED AUG 21 2013

CAC057-061-091-212224-
/O.EXP.KSTO.SV.W.0013.000000T0000Z-130821T2215Z/
SIERRA CA-NEVADA CA-PLACER CA-
315 PM PDT WED AUG 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLACER...NORTH
CENTRAL NEVADA AND SOUTH CENTRAL SIERRA COUNTIES WILL EXPIRE AT 315 
PM PDT...

LAT...LON 3911 12042 3949 12057 3952 12044 3948 12044
      3944 12037 3939 12036 3934 12032 3921 12025
      3914 12023
TIME...MOT...LOC 2214Z 164DEG 15KT 3949 12042

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:36 AM PDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 21, 9:36 AM PDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
936 AM PDT WED AUG 21 2013

.SYNOPSIS...
THUNDERSTORMS...SOME WITH HEAVY RAIN AND HAIL...ARE LIKELY LATE THIS
AFTERNOON AND NIGHT OVER SIERRA AND HIGHER TERRAIN OF SHASTA COUNTY.
ALSO A SLIGHT CHANCE OVER NORTHERN SACRAMENTO VALLEY FOR
THUNDERSTORMS AT THE SAME TIME.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS UPPER LOW BEGINNING TO MOVE ONSHORE AT A
SLUGGISH PACE THIS MORNING. THE SLOW PACE OF THIS SYSTEM WILL
DELAY THE ONSET OF PEAK THUNDERSTORM ACTIVITY OVER NORTHERN
CALIFORNIA FROM THE AFTERNOON TO THE EVENING AND OVERNIGHT.
LATEST RADAR IMAGERY SHOWS A FEW HOLDOVER CELLS FROM OVERNIGHT
CONVECTION IN EXTREME NORTHEASTERN SHASTA COUNTY NEAR FALL RIVER
MILLS... BUT LITTLE ACTIVITY ELSEWHERE IN THE CWA THIS MORNING.
THE BEST DYNAMICS AND INSTABILITY WILL COME WHEN THE UPPER LOW
PUSHES FURTHER ONSHORE LATER TODAY INTO THIS EVENING. PLAN TO
UPDATE THE FORECAST THIS MORNING TO SCALE BACK COVERAGE OF
THUNDERSTORMS IN THE VALLEY TODAY.

DAYTIME HEATING AND A MOIST ATMOSPHERE WILL COMBINE WITH
FAVORABLE ELEVATED SHEAR AND INSTABILITY TO BRING THUNDERSTORMS
OVER THE SIERRA NEVADA AND SOUTHERN CASCADES TODAY AND TONIGHT
WITH THE POSSIBILITY OF SOME THUNDERSTORMS DEVELOPING IN THE
CENTRAL/NORTHERN SACRAMENTO VALLEY AND COASTAL RANGE.

ONSHORE FLOW AND THE DELTA BREEZE RETURNED LAST NIGHT LEADING TO A
MUCH COOLER START TO THE DAY FOR REGIONS INFLUENCED BY THE DELTA
BREEZE. TEMPERATURES THIS MORNING ARE RUNNING TWO TO SIX DEGREES
COOLER THAN THE SAME TIME YESTERDAY AT THESE LOCATIONS. ONSHORE
FLOW AND COOLER TEMPERATURES WILL CONTINUE INTO TOMORROW.

.PREVIOUS DISCUSSION...
MODELS IN GOOD AGREEMENT THAT THE UPPER LOW THAT HAS BEEN
EFFECTING THE AREAS WEATHER FOR A WHILE WILL LIFT NORTH AND EAST
TODAY THROUGH THURSDAY. AS IT DOES...WE WILL SEE MUCH BETTER
OVERALL DYNAMICS FROM THIS SYSTEM COMPARED TO RECENT DAYS.
ACTUALLY OVERALL NORTHEAST MOVEMENT ISN'T TOO MUCH TODAY BUT ENOUGH
TO THE NORTH AND EAST TO PLACE AREA IN UPPER DIFFLUENT FLOW. MOST
OF THE MID AND HIGH LEVEL CLOUDINESS CURRENTLY IN PLACE OVER
NORTHERN PORTIONS OF THE AREA WILL LIFT NORTH ALLOWING FOR GOOD
HEATING TODAY. THIS WILL ALLOW GOOD INSTABILITY TO SET UP AT
HIGHER ELEVATIONS FOR SCATTERED AFTERNOON THUNDERSTORMS.
PRECIPITABLE WATERS HIGH ENOUGH FOR AREAS OF HEAVY RAIN AND ALSO
ENOUGH CAPE IN HAIL GROWTH ZONE FOR SMALL HAIL PRODUCTION AS
WELL...BUT PERHAPS MOST IMPORTANTLY SHOULD BE LOT OF LIGHTNING IN
THESE THUNDERSTORMS AS WELL TO SUPPORT THE RED FLAG WARNING.

PERHAPS THE MOST INTERESTING TIME PERIOD WILL BE OVERNIGHT TONIGHT
AS THE UPPER LOW DOES LIFT INTO THE AREA. AS IT DOES IT...IT
BRINGS AN INCREASE IN MID LEVEL WINDS AND INCREASE SHEAR PROFILE
OF AIRMASS TO SUPPORT ORGANIZED CONVECTION. TRICKY PART IS TIMING
AS IT APPEARS TO BE SLIGHTLY OUT OF SYNC WITH BEST HEATING.
DESPITE THIS EXPECTED CONVECTION TO LIKELY TO EXTEND PAST SUNSET.
HARD CALL IF ACTIVITY WILL MAKE IT INTO OR BE ABLE TO MOVE INTO
NORTHERN VALLEY BUT CERTAINLY AT LEAST A CHANCE OF THAT AND HAVE
CONTINUED WITH THE ISOLATED TO SCATTERED TYPE POP VALUES TO
SUPPORT THAT IDEA. WILL CONTINUE WITH CURRENT MESSAGE THAT MAIN
THREAT IS IN NORTHERN SIERRA AND HIGHER TERRAIN OF SHASTA COUNTY
FOR ORGANIZED POSSIBLY STRONG CONVECTION WITH BEST TIMING LATE IN
THE AFTERNOON AND INTO THE EVENING AND EARLY NIGHT.

THE UPPER LOW WILL STILL BE IN NORTHERN CALIFORNIA ON THURSDAY
AFTERNOON SO HAVE KEPT SOME CHANCES GOING TO ALSO SUPPORT THE RED
FLAG WARNING FOR NORTHERN MOUNTAINS. ONSHORE FLOW WILL BRING
COOLER TEMPERATURES TO MOST OF THE AREA WITH 80S AND LOWER 90S IN
PLACE.

FRIDAY AND SATURDAY A BROAD UPPER TROUGH LOOKS TO BE IN PLACE OFF
THE COAST. THIS WILL CONTINUE AN ONSHORE FLOW KEEPING TEMPERATURES
IN PLACE WITH DELTA BREEZES.

.EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)

SUNDAY THROUGH WEDNESDAY...MODELS SEEM TO BE TRENDING A BIT
STRONGER WITH A FEW WAVES MOVING THROUGH THE MEAN UPPER TROUGH.
LATEST 06Z GFS ACTUALLY HINTING AT THE POSSIBILITY OF SOME
PRECIPITATION OVER NORTHERN ZONES DURING THIS TIME FRAME. WILL
HAVE TO CONSIDER INTRODUCING SOME SLIGHT CHANCES IF THIS CONTINUES
ON LATER RUNS TODAY BUT FOR NOW WILL CONTINUE WITH DRY CONDITIONS
PER OTHER MODELS. BUT OVERALL LOOKS TO BE A FAIRLY LOW IMPACT
PERIOD SETTING UP. RASCH

&&

.AVIATION...

GENERALLY VFR CONDITIONS ARE EXPECTED TODAY/TONIGHT EXCEPT FOR
LCL MVFR/IFR CONDITIONS DUE TO ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND IN THE NORTHERN SACRAMENTO
VALLEY. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE BY 21Z
AND LAST INTO THE NIGHT...POSSIBLY AFFECTING KRDD FROM 03-09Z. IN
ADDITION SMOKE FROM WILDFIRES WILL CAUSE LOCAL MVFR/IFR
VISIBILITY...ESPECIALLY AROUND KAUN TO KBLU AND EAST OF KOVE.
WINDS GENERALLY 10 KNOTS OR LESS EXCEPT 15 TO 25 GUSTS TO 35 KNOTS
THROUGH THE DELTA. GUSTY AND ERRATIC WINDS POSSIBLE NEAR
THUNDERSTORMS. -DVC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM PDT THURSDAY BURNEY BASIN / EASTERN
SHASTA COUNTY...MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN
LAKE COUNTY...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...NORTHERN
SACRAMENTO VALLEY...SHASTA LAKE AREA / NORTHERN SHASTA COUNTY...
WESTERN PLUMAS COUNTY/LASSEN PARK.

RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING CENTRAL SACRAMENTO
VALLEY...CLEAR LAKE/SOUTHERN LAKE COUNTY...MOTHERLODE...WEST
SLOPE NORTHERN SIERRA NEVADA.

&&
Hazardous weather outlook, Aug 21, 5:35 AM PDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
535 AM PDT WED AUG 21 2013

CAZ013>019-063-064-066>069-220045-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
535 AM PDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. FREQUENT
LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS MAY ACCOMPANY STRONGER
STORMS.

* RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY CONTINUE INTO THURSDAY AS THE UPPER LOW MOVES
THROUGH THE AREA. FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND GUSTY
WINDS MAY ACCOMPANY STRONGER STORMS. DRY WEATHER AND NEAR NORMAL
TEMPERATURES ARE EXPECTED FRIDAY INTO EARLY NEXT WEEK.

* RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:23 PM PDTSpecial Weather StatementSTOEl Dorado52 min
Aug 21, 2:46 PM PDTSevere Thunderstorm WarningSTOPlumas44 min
Aug 21, 3:00 PM PDTSpecial Weather StatementSTOShasta45 min
Aug 21, 3:18 PM PDTSevere Thunderstorm WarningSTOShasta42 min
Aug 21, 3:38 PM PDTSevere Thunderstorm WarningSTONevada, Plumas, Sierra22 min
Aug 21, 4:16 PM PDTSpecial Weather StatementSTOSierra29 min
Aug 21, 4:27 PM PDTSpecial Weather StatementSTO48 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.